Secondary Logo

Journal Logo

Toxicology Rounds: The Deadly Diet Pill

Gussow, Leon MD

doi: 10.1097/01.EEM.0000469325.92259.39
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him @poisonreview, and read his past columns athttp://bit.ly/GussowToxRounds.

Figure

Figure

Figure

Figure

Pills that promised rapid weight loss without any change in diet caused several deaths in recent months, becoming the focus of a worldwide Interpol alert in May. The International Criminal Police Organization said the pills, which contained 2,4-dintrophenol, posed an “imminent threat” to public safety.

The pills, sold on the Internet as DNP and touted as a way to enhance weight loss and bodybuilding, gained media attention after the death of Eloise Aimee Parry on April 12. The 21-year-old British student inadvertently ingested an overdose of the “diet” pill, and began to feel ill. She drove herself to the hospital, where she reportedly presented coherent and not in extremis. Later, however, Ms. Parry said she felt like she was “burning up inside,” and she developed severe hyperthermia and suffered cardiopulmonary collapse that could not be reversed.

The pills contained 2,4-dintrophenol (DNP), an industrial chemical used to manufacture explosives, herbicides, dyes, and wood preservatives. DNP is a mitochondrial poison that impairs oxidative phosphorylation and the production of high-energy bonds in adenosine triphosphate (ATP). Victims' metabolism rates accelerate uncontrollably as a result. The excess energy that cannot be captured in ATP is dissipated as heat, causing severe hyperthermia. Temperatures as high as 110°F have been reported in patients exposed to DNP. As many news reports have commented, victims die by being cooked from the inside.

DNP was commonly used to produce explosive weapons during World War I. The first reported death was an occupational exposure, described nearly a century ago by Aldred S. Warthin, MD, PhD. (Bull Int Assoc Med Mus 1918;7:123.) The case involved a man who became acutely ill soon after being sprayed with a solution containing DNP. He developed headache, vomiting, pulmonary edema, tachycardia (110 bpm), and hyperthermia (105.4°F.) He died about 15 hours after exposure. Curiously, an autopsy revealed that his skin and hair were colored yellow.

Interest in DNP as a weight loss aid began in 1933 when Stanford University researchers published a paper in the Journal of the American Medical Association claiming the drug could safely increase the metabolic rate by 50 percent or more, resulting in an effortless loss of two to three pounds a week without any alteration in the patient's normal diet. The authors do mention in passing that “careless overdosing” can cause fatal hyperthermia. DNP became readily available over the counter in the following years as an ingredient in diet pills with names such as Dilex-Redusols, which were touted in ads so hyperbolic they would make Don Draper blush: “Now YOU, too, can take off pounds of ugly fat this safe, easy, quick, way! No DIETING ... NO SELF DENIAL ... NO STRENUOUS EXERCISES! You May Eat What You Wish And As Much As You Want!” (The Internet Archive; http://bit.ly/1PZ0hug.)

It was estimated that more than 100,000 patients had taken DNP for weight loss by 1935, and that the Stanford clinic alone had given out more than a million pills.

Unfortunately, some otherwise-healthy young women taking DNP were going blind after developing bilateral cataracts. More than 164 such patients had been reported by the time DNP was banned by the Food, Drug, and Cosmetic Act of 1938, which called the chemical “extremely dangerous and not fit for human consumption.”

DNP virtually disappeared from the scene for decades afterward, but a Texas weight loss clinic pressed industrial DNP into tablets in the 1960s and dispensed them under the name Mitcal, claiming that they burned fat and were part of a regimen called intracellular hyperthermia therapy. That clinic and others have since closed, but it is still possible to purchase DNP on the Internet. A recent Google search using the term “buy dintrophenol” returned more than 87,000 results. Some sites extol DNP in terms not much different from those used in the 1930s, but with a wink and a nod that attempts to provide legal cover. One website from the United Kingdom states, “[DNP] has gained steady popularity as a fat loss tool. Boasting an astounding 50% increase in metabolic rate, it is able to contribute to reported losses of 10-12 pounds in 8 days of use. However (for legal reasons) we do not sell this product for human consumption. We leave it up to you to decide what to [do] with it :-)” The emoticon was in the original copy. A bottle of 50 200 mg capsules sells for £42, about $66. (DNPUK.com; http://bit.ly/1ElUXKC.)

Because DNP is a yellow crystal, it is sometimes deliberately mislabeled as turmeric or yellow spice. Signs and symptoms of overdose include nausea and vomiting, fever, dizziness, tachycardia, and difficulty breathing. Diaphoresis can be profound, and yellow sweat is said to be pathognomonic, although I'm not sure that anyone has actually observed this sign. More severe intoxication can cause extreme hyperthermia, multiorgan failure, coma, and death. Because DNP-induced ATP depletion releases calcium from the sarcoplasmic reticulum, muscle rigidity increases the body's heat production and contributes to lethal hyperthermia.

The mainstay of treating DNP toxicity is supportive care, with fluids and aggressive cooling as indicated. Benzodiazepines can be used for agitation, seizures, and muscle rigidity. Some sources recommend using dantrolene, which inhibits calcium release from the sarcoplasmic reticulum in muscles. Guidelines from the National Poison Information System in the United Kingdom suggest administering dantrolene in DNP overdose if the patient's temperature is greater than 39° to 40°C. There is virtually no evidence on this topic, and some toxicologists question whether dantrolene would be effective for ATP depletion.

Media accounts indicate that Ms. Parry ingested eight capsules of DNP, four times the lethal dose. This dangerous chemical is available worldwide, and is not at all difficult to obtain. All emergency practitioners should know about it.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.